Hail, Norton
- When
- June 10, 4:20 PM MST
- Where
- Norton County, Lenora
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -100.000
11 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 10, 11:46 AM MST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MDT THU JUN 10 2004 .DISCUSSION...MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OUTBREAK EXPECTED TODAY. OTHER CHALLENGES WILL INCLUDE POST FRONTAL WINDS AND TEMPERATURES AS WELL AS PRECIP CHANCES BENEATH ZONAL FLOW IN THE EXTENDED. SURFACE FEATURES WILL DETERMINING LOCATION OF SEVERE WEATHER THIS AFTERNOON AND EVENING. A STRONG DRYLINE IS CONTINUING TO DEVELOP AND MOVE OUT OF EAST CENTRAL COLORADO. DRYING EVIDENT BEHIND THIS FEATURE ON WATER VAPOR IMAGERY. HENCE...STEEP MID LEVEL LAPSE RATES OBSERVED FROM DENVER TO AMARILLO THIS MORNING WILL OVERSPREAD THE TROPICAL LOW LEVEL AIRMASS OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON. CURRENT OBJECTIVE ANALYSIS INDICATES ONLY 50 J/KG OF CONVECTIVE INHIBITION REMAINING IN THE WELL MIXED AREA WEST OF THE LOW CLOUD COVER...BASICALLY ALONG HIGHWAY 27. EXPECT INITIAL ATTEMPTS AT CONVECTION TO GET GOING BEFORE 2 PM MDT ALONG THE CO/KS STATE LINE AS THE DRYLINE RUNS INTO THE UNSTABLE AIR. STORMS COULD QUICKLY BECOME SEVERE...BUT RUC AND ETA FORECASTS INDICATE MOISTURE MAY BE TOO SHALLOW FOR LONG-LIVED SUPERCELLS IN THIS AREA. STORMS SHOULD INCREASE IN INTENSITY AND ORGANIZATION THOUGH...AS THEY MOVE NORTH AND EAST TOWARD THE NEBRASKA BORDER AND TO THE EAST OF HIGHWAY 83. THOSE AREAS SHOULD SEE THE HIGHEST THREAT OF SEVERE WEATHER INCLUDING A FEW TORNADOES. THE TORNADO THREAT MAY BE ENHANCED BY AN AREA OF DIFFERENTIAL HEATING THAT IS ALLOWING WINDS TO REMAIN BACKED IN A SOUTHEASTERLY DIRECTION EAST OF HIGHWAY 83. A SECOND AREA OF CONCERN WILL BY YUMA COUNTY COLORADO AND ADJACENT COUNTIES IN NE/KS...WHERE RESIDUAL MOISTURE IS FORECAST TO REMAIN IN PLACE TO THE NORTH OF THE DRYLINE BULGE AND SOUTH OF THE APPROACHING COLD FRONT EARLY THIS EVENING. UPPER LEVEL DIVERGENCE WILL INCREASE AHEAD OF AN 80 KNOT JET STREAK OVER CENTRAL COLORADO...AND THE RUC BREAKS OUT PRECIP NORTH OF THE PALMER DIVIDE. THIS AREA WILL HAVE TO BE WATCHED FOR ISOLATED LARGE HAIL AND TORNADOES INITIALLY...THEN POSSIBLY TRANSITIONING TO A DAMAGING WIND EVENT AS CONVECTIVE OUTFLOWS MOVE EAST AND SOUTHEAST INTO THE DEEP WELL MIXED AIR BEHIND THE DRYLINE. ONE PIECE OF GOOD NEWS IS THAT RECENT RAINS SHOULD LIMIT THE AMOUNT OF BLOWING DUST THIS EVENING. THE COLD FRONT WILL USHER IN BREEZY CONDITIONS TONIGHT. LOWS WILL NOT COOL OFF TOO MUCH BECAUSE OF THE WINDS...BUT A FEW UPPER 40S COULD BE SEEN IN EASTERN COLORADO. FRIDAY LOOKS MAINLY DRY...UNLESS SOME SPOTTY SHOWERS CAN DEVELOP. THERE WILL BE STEEP LAPSE RATES AND COOLER AIR AT THE MID LEVELS. MODELS INDICATE DEWPOINTS WILL BE TOO LOW AT SURFACE...BUT EVAPORATION/EVAPOTRANSPIRATION COULD COMPENSATE TO PRODUCE SOME ISOLATED AFTERNOON SHOWERS. CONVECTIVE FORECASTING CONTINUES TO BE THE MAIN CONCERN INTO SATURDAY...AS THE TROPICAL AIR WILL TRY TO RETURN FROM OKLAHOMA AND TEXAS. THE UPPER LEVEL FLOW WILL BECOME MORE ZONAL AS THE BASE OF A LONGWAVE TROF SETS UP OVER THE CENTER PART OF THE COUNTRY. WITH 60S DEWPOINTS EXPECTED BACK TO HILL CITY AND MCCOOK...THE AREA WILL LIKELY SEE A SLIGHT RISK FOR SEVERE WEATHER ON SATURDAY...AND OTHER STORMS COULD AGAIN ROLL OUT OF EASTERN COLORADO...SOMEWHAT SIMILAR TO TODAY...BUT OF LESSER MAGNITUDE. ISOLATED TO SCATTERED STORMS APPEAR POSSIBLE NEARLY EVERY DAY NEXT WEEK BENEATH ZONAL UPPER LEVEL FLOW. IT APPEARS THAT DEEP MOISTURE MAY POOL ALONG A QUASISTATIONARY FRONT AND MOVE BACK INTO THE HIGH PLAINS BY SUNDAY MORNING...AND REMAIN IN PLACE THROUGH THE WEEK. TIMING AND COVERAGE OF PRECIPITATION WILL DEPEND ON SURFACE FEATURES...BUT STORMS THAT DO FORM MAY HAVE A GOOD DEAL OF MOISTURE TO WORK WITH...HOPEFULLY HELPING THE DROUGHT SITUATION SOMEWHAT. TEMPERATURES LOOK TO REMAIN SEASONABLY WARM WITH NO EXTREMES IN SIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT THU JUN 10 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1056 AM MDT (1156 AM CDT) THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. ...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED OVER THE REGION THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT TWO AREAS OF SEVERE WEATHER CAN BE EXPECTED ACROSS MUCH OF THE TRI STATE REGION THIS AFTERNOON AND TONIGHT. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN UTAH THIS MORNING WILL MOVE EASTWARD OVER THE TRI STATE REGION THIS AFTERNOON AND TONIGHT. IN ADDITION...AN AREA OF LOW PRESSURE AT THE SURFACE DEVELOPING OVER EASTERN COLORADO WILL MOVE INTO NORTHWEST KANSAS. THE FIRST AREA OF SEVERE THUNDERSTORMS WILL FORM ALONG A DRY LINE MOVING EASTWARD OUT OF EASTERN COLORADO EARLY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE EASTWARD. THESE STORMS WILL RAPIDLY BECOME SEVERE. ALTHOUGH SEVERE THUNDERSTORMS COULD OCCUR ANYWHERE IN THE AREA...THE GREATEST THREAT WILL BE ALONG AND EAST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND TO TRIBUNE KANSAS. IN ADDITION A SECOND AREA OF SEVERE THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF NORTHEAST COLORADO EARLY THIS EVENING AND MOVE EASTWARD ACROSS THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXTEND ALONG AND NORTH OF A JOES COLORADO TO ST. FRANCIS TO MCCOOK NEBRASKA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS FROM FRIDAY NIGHT THROUGH NEXT TUESDAY. AT THIS TIME...THE GREATEST THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS THE ENTIRE AREA AFTER 1 PM MDT (2 PM CDT). LAMMERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 358 PM MDT THU JUN 10 2004 KSZ002>004-015-016-029-NEZ080-081-110300- DECATUR-GOVE-GRAHAM-HITCHCOCK-NORTON-RAWLINS-RED WILLOW-SHERIDAN- 458 PM CDT THU JUN 10 2004 ...TORNADO WATCH NUMBER 428 IS IN EFFECT ACROSS PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 10 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES IN KANSAS...RAWLINS...DECATUR...NORTON... SHERIDAN...GRAHAM...GOVE. THE WATCH ALSO INCLUDES HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DDT
The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
11 hail, 1 tornado. Local standard time, as filed.
A brief tornado developed on a surface boundary over northeast Thomas county. The small, dusty landspout tornado was reported by a passing amateur radio operator and remained over an open field until dissipation less than a minute later.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402875, 5402876, 5402877, 5402878, 5402879, 5402880, 5402881, 5402882, 5402883, 5402884, 5402885, 5402886.